Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

December 9, 2016Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Dec 9, 2016, 4:26 AM EST for Cattaraugus County, Chautauqua County, New York. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2016, 4:26 AM EST (09:26 UTC)
Expired
Dec 9, 2016, 6:15 AM EST
In force
109 min
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2016-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2016-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS81 KBUF 090926
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
426 AM EST FRI DEC 9 2016

NYZ019-020-091115-
Cattaraugus-Chautauqua-
426 AM EST FRI DEC 9 2016

...BANDS OF LAKE EFFECT SNOW WILL AFFECT CHAUTAUQUA AND SOUTHWESTERN
CATTARAUGUS COUNTIES...

Multiple bands of lake effect snow producing snow fall rates of 1 to
2 inches per hour will continue across the area through daybreak.
Snowfall intensity will vary, even over short distances. The most
intense lake effect bands will then shift to the south close to the
New York and Pennsylvania border between daybreak and mid-morning.

Locations impacted include...
Jamestown, Olean, Dunkirk, Fredonia, Salamanca, Allegany State Park,
Westfield, Lakewood, Falconer and Allegany.

This includes the following highways...
 Interstate 90 between exits 61 and 59.
 Interstate 86 between exits 4 and 26.

Use extra caution if you must travel through lake effect snow. Rapid
changes in visibility and potentially slick roads are likely to lead
to accidents. If you must travel, drive slowly and allow extra time
to reach your destination.

LAT...LON 4226 7976 4252 7927 4210 7831 4200 7831
      4200 7976
$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Dec 9, 4:05 AM EST, 21 minutes earlier.

Area forecast discussion, Dec 9, 4:05 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
405 AM EST Fri Dec 9 2016

.SYNOPSIS...
Cold air will continue to flow southeastward across the Great Lakes
region today, bringing lake effect snow mainly off Lake Erie
today, with scattered activity off Lake Ontario. A more pronounced
band of snow is expected to form tonight as upstream lakes bring
additional moisture across the eastern Great Lakes, with a band of
lake effect snow across southwest New York State, and another
band south of Lake Ontario across eastern Orleans to western
Oswego Counties. An area of low pressure will then move through
the Great Lakes region Sunday and Monday, producing a general
snow, possibly mixed with a little rain or sleet for much of the
region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Headline changes with this update include dropping the Lake Effect
Snow warning for Southern Erie and Wyoming Counties, while extending
the Lake Effect Snow warning for Chautauqua and Cattaraugus Counties
until 23Z Saturday.

Water Vapor imagery this early morning displays an upper level low
spiraling over Labrador Canada, while surface observations display
an area of low pressure near the Gulf of Saint Lawrence. A surface
trough from this surface low continues to drop southward across Lake
Ontario this early morning.

Regional radars display the Lake Ontario band now shoved southward
across the southern shoreline of Lake Ontario and in a much weaker
state. This band movement is in response to the nearing surface
trough and winds veering to a northwest flow. A still westerly flow
over Lake Erie is maintaining light lake effect snow across the
Southern Tier.

For today winds will veer every so slightly over Lake Ontario, with
a northwest flow not conducive to a singular band of lake effect
snow, but rather more light multi bands that will be scattered south
of the lake. This flow will bring minor accumulations today across
the Genesee Valley and northern Finger Lakes region.

Off Lake Erie, there will likely be an upstream connection to Lake
Huron, such that even the veering winds off Lake Erie will still
maintain some structure to a band of snow, with the snow inching
westward through the day. There may be a time this early afternoon
that the lake effect snow almost leaves the state, falling over NW
PA before winds begin to back in response to a surface high pressure
bulging across the Midwest and Tennessee Valley that will bring the
lake effect snow back across Chautauqua County this afternoon and
evening. Snowfall totals today will near an additional half a foot
over the western part of the County, with much less over eastern
parts of the county, and Cattaraugus. High temperatures today
will likely remain below freezing for much of the region, with
highs in the mid to upper 20s.

Tonight additional moisture will surge across the Eastern Great
Lakes, and winds will continue to back, with more of a 290 to 300
flow. This flow, combined with increase moisture within the snow
dentritic snow growth zones will likely bring a band of snow to the
Southeast of both lakes.

For Lake Erie, this will be across the Southern Tier, and across
southern portions of Erie and Wyoming Counties. Winds will be weaker
tonight and we do not expect as far an inland extent to the lake
snows, with Allegany Country likely to have just an inch or two,
while closer to the Lake Erie shoreline additional 3 to 5 inches of
snow will be possible. The band will be narrow and moving, thus
high snowfall totals will not be likely tonight.

For Lake Ontario tonight the northwest flow may tap into a Georgian
Bay connection. While the flow is northwest, it is light, and any
fluctuation will disturb this upstream connection. There is still
potential for a narrow band of snow to fall along the southern
shoreline of Lake Ontario. Some of the higher resolution models,
such as the NAMX are most bullish on this band of snow forming, and
with the added moisture tonight, and favorable wind direction for a
Georgian bay connection it seems plausible that a narrow band of
snow may bring at times heavy snow south of Lake Ontario, with
highest totals of a half a foot or so across the warned areas of
Wayne to far western Oswego County. Lesser amounts of snow will be
possible across Orleans, and Monroe for which the later will have a
continued lake effect snow advisory.

Towards the later part of tonight winds will begin to diminish
further such that heavier portions of the lake effect snow will
begin to contract back towards the lakes.

The North Country will likely remain dry through this period under
the northwest flow. There may even be a bit of clearing tonight
across inland Jefferson and Lewis Counties. If this were to occur,
overnight lows here may drop well into the lower teens, with
possible upper single digits across the colder spots. South of Lake
Ontario where clouds will be common, overnight lows tonight will be
in the 20s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
The ingredients for lake effect snow will remain in place on
Saturday with more than ample lake induced instability (850mb temps
about -14C) and lake equilibrium levels between 10k-15k feet. The
main forecast challenge will be winds, since the flow will be a
rather light one, especially across Lake Ontario. Model consensus
brings a weak shortwave across the region during the day, which will
enhance moisture and snowfall rates with its passage. 00Z guidance
now maintains a westerly flow off Lake Erie several hours longer,
lasting through the day. This will maintain lake effect snow across
the Western Southern Tier longer, prompting the Lake Effect Snow
Warning to be extended through the day for Chautauqua and
Cattaraugus counties. This also will keep lake effect snow south of
the Buffalo metro area during the daytime on Saturday.

Off Lake Ontario, the flow will be much lighter, with mesoscale
guidance suggesting a meso-low may stall across Lake Ontario. If
this does drift southeast into the Eastern Lake Ontario region then
it may require advisories with several inches of snow possible. For
now, there is not enough forecast confidence to issue headlines for
this feature yet.

By Saturday night, the flow should to back to more southerly which
would lift the Lake Erie snow band across the Buffalo metro area
Saturday evening. The band will be moving quickly so it will
probably be sub-advisory with only an inch or two accumulation.
Similarly, the more southerly flow will push lake snows north of
Lake Ontario by late Saturday night.

Sunday and Sunday night, a synoptic system will approach the region,
bringing widespread precipitation to all areas. The surface low will
still be across the midwestern states on Sunday however diffuse mid-
level warm air advection will extend northeast of the system and
spread into Western New York during the day. This will strengthen
Sunday night, with the region also in a favorable jet-quadrant for
enhanced lift. Model consensus is in good agreement, supporting
categorical pops by Sunday night and into Monday.

Snowfall rates should be modest with this system, with storm totals
much less impressive than the ongoing lake effect event.  However
because it is synoptic all areas should get at least some snow, and
totals may reach advisory amounts with several inches of snow in
many areas. Guidance still disagrees on the track of the low. Most
guidance brings a weak surface low across or just north of the area
which would likely result in some mixed precipiation late Sunday
night or Monday south of I-90. This would hold amounts down some in
these areas, but still could hinder travel.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
There continues to be a high likelihood of wintry weather persisting
into next week as a much colder arctic sourced airmass is forecast
to dive south towards the Great Lakes region. This arctic air may
bring the coldest temperatures that we have seen this season by mid
to late next week.

The 08/12z GFS and EC continue to show potential for a closed
surface low tracking across the eastern Great Lakes Monday but
remain in some disagreement with regards to the strength of this
low. These models have flip-flopped when compared to 07/12z runs
with the GFS now the deeper low near 992mb tracking just to the
northwest of Buffalo while the EC is weaker than yesterday only
showing a 1007mb low tracking along the NY/PA state line. Have
included likely POPs for Monday as both models do show sufficient
lift and moisture but the strength of the winds will end up coming
down to the exact depth of the low. The deeper GFS scenario would
bring a much stronger wind field with potential for very gusty winds.

This storm will lead in a deep sub-500dm closed low shifting south
out of the Arctic to somewhere between the Great Lakes and James Bay
by mid next week. The models are showing separation in the placement
of this mid level low which has origins from near the pole. This
disagreement is keeping a lower confidence in exactly how cold of an
airmass reaches western and central NY mid to late week. The GFS is
showing 850mb temps in the -20s C reaching our forecast area while
the EC only shows negative teens C. While both airmasses could
support lake effect snows if enough background moisture is
available, the colder airmass would lead to steeper lapse rates and
more intense snow bands. Have continued medium chance POPs for lake
snows east of the lakes Tuesday into Thursday. Aside from the
potential for more lake snows, we are looking at a very cold period
for much of next week. Cold cyclonic flow may contribute to the
coldest temps we have seen this season which could mean highs only
in the teens to mid 20s by Wednesday and Thursday.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
For the 06Z TAFs bands of lake effect snow continue with poor flight
conditions. Off Lake Erie the band of snow will likely linger the
longest over KJHW where a northwest flow will maintain IFR or lower
flight conditions into the late morning hours. Off Lake Ontario, a
southward push to the lake snows will bring a period of IFR flight
conditions to KROC early in the TAF period before activity weakens
and thins through the dawn hours, and thereafter.

Today winds will become northerly, possibly bringing the LES to the
west of KJHW, while weak multi banded snow bands will be possible
south of Lake ONtario, including the KROC airfield, and possibly
KIAG.

This evening winds will begin to back some as surface high pressure
creeps closer to the region from the Central Plains. It will
continue to remain cold enough, and moist enough for lake effect
snow with upstream connections to lake Huron and Georgian Bay
bringing narrow bands of moderate to heavy snow towards KJHW and
KROC through Friday night. Certainty this far out will be medium at
best as the wind fields remain light, and any minor fluctuation in
wind direction will change the course of both upstream and over the
nearby lake snowbands.

Outlook...

Saturday...IFR in lake effect snow southeast of the lakes.
Occasional snow showers with more brief IFR elsewhere.
Sunday and Monday...MVFR/IFR in widespread light snow.
Tuesday...MVFR with a chance of snow showers.

&&

.MARINE...
Small craft advisories will remain in place across the Eastern Great
Lakes today and tonight. Winds near 30 knots early will diminish
through the day today as surface low across eastern Canada pushes
farther eastward over the Atlantic waters. Winds will again increase
Saturday, and will likely continue SCA on Lake Erie through the
night of Saturday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 6 AM EST Saturday for
     NYZ004>006.
     Lake Effect Snow Advisory until 6 AM EST Saturday for NYZ003.
     Lake Effect Snow Warning until 6 PM EST Saturday for NYZ019-
     020.
     Lake Effect Snow Advisory until 10 AM EST this morning for
     NYZ021.
MARINE...Small Craft Advisory until 4 AM EST Sunday for LEZ040-041.
         Small Craft Advisory until 7 AM EST Saturday for
         LOZ042>045.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...APFFEL
LONG TERM...SMITH
AVIATION...THOMAS
MARINE...THOMAS
Hazardous weather outlook, Dec 9, 3:54 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
354 AM EST FRI DEC 9 2016

NYZ001-002-007-008-010>014-085-100900-
NIAGARA-ORLEANS-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-SOUTHERN ERIE-
354 AM EST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A PERIOD OF WIDESPREAD SYNOPTICALLY DRIVEN SNOW OR
MIXED PRECIPITATION SUNDAY MORNING THROUGH MONDAY MORNING.
SNOWFALL AMOUNTS WILL LIKELY REMAIN BELOW WARNING CRITERIA...BUT
THIS SYSTEM MAY DROP SEVERAL INCHES OF SNOW WHICH WOULD HINDER
TRAVEL DURING THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ021-100900-
ALLEGANY-
354 AM EST FRI DEC 9 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 10 AM EST THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A PERIOD OF WIDESPREAD SYNOPTICALLY DRIVEN SNOW OR
MIXED PRECIPITATION SUNDAY MORNING THROUGH MONDAY MORNING.
SNOWFALL AMOUNTS WILL LIKELY REMAIN BELOW WARNING CRITERIA...BUT
THIS SYSTEM MAY DROP SEVERAL INCHES OF SNOW WHICH WOULD HINDER
TRAVEL DURING THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-100900-
MONROE-
354 AM EST FRI DEC 9 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A PERIOD OF WIDESPREAD SYNOPTICALLY DRIVEN SNOW OR
MIXED PRECIPITATION SUNDAY MORNING THROUGH MONDAY MORNING.
SNOWFALL AMOUNTS WILL LIKELY REMAIN BELOW WARNING CRITERIA...BUT
THIS SYSTEM MAY DROP SEVERAL INCHES OF SNOW WHICH WOULD HINDER
TRAVEL DURING THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-100900-
WAYNE-NORTHERN CAYUGA-OSWEGO-
354 AM EST FRI DEC 9 2016

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A PERIOD OF WIDESPREAD SYNOPTICALLY DRIVEN SNOW OR
MIXED PRECIPITATION SUNDAY MORNING THROUGH MONDAY MORNING.
SNOWFALL AMOUNTS WILL LIKELY REMAIN BELOW WARNING CRITERIA...BUT
THIS SYSTEM MAY DROP SEVERAL INCHES OF SNOW WHICH WOULD HINDER
TRAVEL DURING THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-100900-
CHAUTAUQUA-CATTARAUGUS-
354 AM EST FRI DEC 9 2016

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

THERE WILL BE A PERIOD OF WIDESPREAD SYNOPTICALLY DRIVEN SNOW OR
MIXED PRECIPITATION SUNDAY MORNING THROUGH MONDAY MORNING.
SNOWFALL AMOUNTS WILL LIKELY REMAIN BELOW WARNING CRITERIA...BUT
THIS SYSTEM MAY DROP SEVERAL INCHES OF SNOW WHICH WOULD HINDER
TRAVEL DURING THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
354 AM EST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Dec 8, 10:31 PM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1031 PM EST THU DEC 8 2016

NYZ006>008-090500-
Lewis-Jefferson-Oswego-
1031 PM EST THU DEC 8 2016

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN LEWIS...EXTREME
SOUTHERN JEFFERSON...AND OSWEGO COUNTIES...

At 1029 PM EST, A band of lake effect snow producing snow fall rates
of 2 TO 3 inches per hour extended from Mexico and Pulaski inland
across the southern Tug Hill region. This band of snow will drift
slowly south through the late evening hours.

Locations impacted include...
Oswego, Scriba, Mexico, Pulaski, Parish, Redfield, Williamstown,
Osceola, and West Leyden.

This includes Interstate 81 between exits 33 and 38.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4342 7553 4348 7581 4336 7587 4339 7662
      4342 7662 4339 7665 4339 7673 4356 7645
      4356 7628 4369 7626 4375 7513 4361 7511

Hitchcock
Special weather statement, Dec 8, 11:53 PM EST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1153 PM EST THU DEC 8 2016

NYZ002>006-014-090645-
Ontario-Orleans-Wayne-Monroe-Oswego-Northern Cayuga-
1153 PM EST THU DEC 8 2016

...A BAND OF HEAVY LAKE EFFECT SNOW WILL DROP SOUTH OF LAKE
ONTARIO...

Just before midnight, a band of heavy lake effect snow is along the
south shores of Lake Ontario, extending eastward across Southern
Oswego County. This band is producing snowfall rates of 1 to 3
inches an hour, with some thundersnow. The band is expected to drop
southward through 200 am, moving across Orleans, Monroe, Wayne, and
Northern Cayuga counties, and exiting Oswego county. There will also
be gusty winds to 30 as this band moves through, resulting in areas
of blowing snow.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Fulton, Brockport, East
Rochester, Medina, Albion and Hilton.

This includes the following highways...
 Interstate 81 near exit 32.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4316 7588 4320 7608 4327 7620 4321 7620
      4324 7626 4320 7627 4323 7631 4323 7648
      4303 7650 4299 7697 4300 7732 4313 7791
      4314 7845 4341 7846 4339 7779 4328 7754
      4333 7717 4331 7697 4339 7672 4334 7588

Apffel
Local storm report, Dec 9, 3:41 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
341 AM EST FRI DEC 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             LORRAINE                43.77N  75.96W
12/08/2016  M4.0 INCH        JEFFERSON          NY   SOCIAL MEDIA

&&

EVENT NUMBER BUF1601204

APFFEL
Local storm report, Dec 9, 3:42 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
342 AM EST FRI DEC 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     SNOW             CROGHAN                 43.90N  75.39W
12/09/2016  M4.0 INCH        LEWIS              NY   SOCIAL MEDIA

&&

EVENT NUMBER BUF1601205

APFFEL
Special weather statement, Dec 9, 4:26 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
426 AM EST FRI DEC 9 2016

NYZ019-020-091115-
Cattaraugus-Chautauqua-
426 AM EST FRI DEC 9 2016

...BANDS OF LAKE EFFECT SNOW WILL AFFECT CHAUTAUQUA AND SOUTHWESTERN
CATTARAUGUS COUNTIES...

Multiple bands of lake effect snow producing snow fall rates of 1 to
2 inches per hour will continue across the area through daybreak.
Snowfall intensity will vary, even over short distances. The most
intense lake effect bands will then shift to the south close to the
New York and Pennsylvania border between daybreak and mid-morning.

Locations impacted include...
Jamestown, Olean, Dunkirk, Fredonia, Salamanca, Allegany State Park,
Westfield, Lakewood, Falconer and Allegany.

This includes the following highways...
 Interstate 90 between exits 61 and 59.
 Interstate 86 between exits 4 and 26.

Use extra caution if you must travel through lake effect snow. Rapid
changes in visibility and potentially slick roads are likely to lead
to accidents. If you must travel, drive slowly and allow extra time
to reach your destination.

LAT...LON 4226 7976 4252 7927 4210 7831 4200 7831
      4200 7976

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 7:02 PM ESTSpecial Weather StatementBUFCattaraugus, Chautauqua88 min
Dec 8, 7:05 PM ESTSpecial Weather StatementBUFOswego85 min
Dec 8, 8:41 PM ESTSpecial Weather StatementBUFLewis, Oswego94 min
Dec 8, 10:31 PM ESTSpecial Weather StatementBUFOswego89 min
Dec 8, 11:53 PM ESTSpecial Weather StatementBUFMonroe, Orleans, Wayne112 min
Dec 9, 8:53 AM ESTSpecial Weather StatementBUFGenesee, Niagara, Orleans52 min
Dec 9, 4:58 PM ESTSpecial Weather StatementBUFChautauqua92 min
Dec 9, 6:33 PM ESTSpecial Weather StatementBUFChautauqua87 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.